Liver injury induced by paracetamol and challenges associated with intentional and unintentional use

@article{Rotundo2020LiverII,
  title={Liver injury induced by paracetamol and challenges associated with intentional and unintentional use},
  author={Laura Rotundo and Nikolaos T. Pyrsopoulos},
  journal={World Journal of Hepatology},
  year={2020},
  volume={12},
  pages={125 - 136}
}
Drug induced liver injury (DILI) is a common cause of acute liver injury. Paracetamol, also known as acetaminophen, is a widely used anti-pyretic that has long been established to cause liver toxicity once above therapeutic levels. Hepatotoxicity from paracetamol overdose, whether intentional or non-intentional, is the most common cause of DILI in the United States and remains a global issue. Given the increased prevalence of combination medications in the form of pain relievers and… 

Figures and Tables from this paper

ACG Clinical Guideline: Diagnosis and Management of Idiosyncratic Drug-Induced Liver Injury.

TLDR
Patients with DILI who develop progressive jaundice with or without coagulopathy should be referred to a tertiary care center for specialized care, including consideration for potential liver transplantation.

N-Acetylcysteine for Preventing Acetaminophen-Induced Liver Injury: A Comprehensive Review

TLDR
Timing of treatment, ranging from 8 to 24 h from APAP overdose, regardless of the regimen or route of administration, is important to prevent or minimize liver damage, particularly in children and in elderly and obese patients.

Probiotics: Evolving as a Potential Therapeutic Option against Acetaminophen-Induced Hepatotoxicity

TLDR
This review summarized the protective roles and mechanisms of the different probiotic bacteria and postbiotics against APAP hepatotoxicity, with critical discussion.

Is There an Increased Risk of Hepatotoxicity with Metamizole? A Comparative Cohort Study in Incident Users

TLDR
Results from this study support previous studies suggesting that metamizole is associated with a significant risk of liver injury, and a possible impact of residual confounding cannot be excluded.

Acetaminophen Poisoning.

Paracetamol use during pregnancy — a call for precautionary action

TLDR
Pregnant women should be cautioned at the beginning of pregnancy to forego APAP unless its use is medically indicated; consult with a physician or pharmacist if they are uncertain whether use is indicated and before using on a long-term basis; and minimize exposure by using the lowest effective dose for the shortest possible time.

Role of immune dysfunction in drug induced liver injury

TLDR
A structured framework presenting DILI in three progressive stages that summarize the interplay between drugs and the host defence networks is provided.

Macrocytic anemia induced via oral administration of toxic dose of acetaminophen

TLDR
Acetaminophen (700 mg/kg) decreases RBC, HB and increases MCV, MCH and MCHC which suggests that toxic dose of acetaminophen can cause macrocytic anemia in Wistar rats.

Pretreatment with Salvadora persica L. (Miswak) aqueous extract alleviates paracetamol-induced hepatotoxicity, nephrotoxicity, and hematological toxicity in male mice

TLDR
Taken together, S. persica significantly inhibited PCM-induced renal, hepatic, and hematological toxicity, pointing to its possible use in the treatment of liver and renal disorders.

References

SHOWING 1-10 OF 92 REFERENCES

Outcomes of liver transplantation for paracetamol (acetaminophen)‐induced hepatic failure

  • S. CooperRoland C. Aldridge J. Neuberger
  • Medicine, Psychology
    Liver transplantation : official publication of the American Association for the Study of Liver Diseases and the International Liver Transplantation Society
  • 2009
TLDR
This study suggests that, notwithstanding the shortage of donor liver grafts, transplantation is an appropriate therapy in selected patients, although close follow‐up is indicated.

Acetaminophen-related hepatotoxicity.

Interventions for paracetamol (acetaminophen) overdose.

BACKGROUND Paracetamol (acetaminophen) is the most widely used non-prescription analgesic in the world. Paracetamol is commonly taken in overdose either deliberately or unintentionally. In

Acute ethanol coingestion confers a lower risk of hepatotoxicity after deliberate acetaminophen overdose.

TLDR
Acute ethanol intake is associated with a lower risk of hepatotoxicity after acetaminophen overdose, and this apparent protective effect cannot be explained solely by lower exposure toacetaminophen in this group, nor differences in the interval between ingestion and initiation of treatment.

Comment on "Acute ethanol coingestion confers a lower risk of hepatotoxicity after deliberate acetaminophen overdose".

TLDR
Investigation into the effect of acute ethanol coingestion on risk of hepatotoxicity among patients admitted to hospital for N-acetylcysteine (NAC) therapy after deliberate acetaminophen overdose finds an apparent protective effect, but further work is required to establish mechanisms by which ethanol might confer protection against hepatot toxicity.

Transplantation for Acute Liver Failure in Patients Exposed to NSAIDs or Paracetamol (Acetaminophen)

TLDR
ALF leading to registration for transplantation after exposure to an NSAID was rare, with no major difference between NSAID and paracetamol.

Acetaminophen‐induced acute liver failure: Results of a United States multicenter, prospective study

TLDR
In conclusion, acetaminophen hepatotoxicity far exceeds other causes of acute liver failure in the United States, and education of patients, physicians, and pharmacies to limit high‐risk use settings is recommended.

Analgesics in Patients with Hepatic Impairment

TLDR
All opioid drugs can precipitate or aggravate hepatic encephalopathy in patients with severe liver disease, thus requiring cautious use and careful monitoring.

Can AST/ALT ratio indicate recovery after acute paracetamol poisoning?

TLDR
An AST/ALT ratio less than or equal to 0.4 following severe hepatoxicity from paracetamol poisoning appears to be highly predictive of recovery in patients treated with NAC, and has potential to be an indicator of safe discontinuation of NAC treatment.

Liver transplant associated with paracetamol overdose: results from the seven-country SALT study.

TLDR
Paracetamol overdose was found to represent one-sixth of all-cause ALFT in the multi-country Study of Acute Liver Transplantation (SALT), and there was a 50-fold difference in Europe in the rates of paracetaml overdose ALFT, and a 200-fold differences per million inhabitants.
...